Depakote withdrawal is characterized by symptoms that arise when a person suddenly stops taking the drug without advice from a doctor. Whether the medicine is taken to control seizures, prevent migraines, or manage bipolar disorder, these symptoms are likely to occur and may even exacerbate the original condition. In any case, cessation of Depakote treatment must be done gradually and strictly under a doctor’s supervision.
Symptoms of Depakote Withdrawal
Depakote is non-addictive drug and is rarely abused, but that doesn’t exclude it from the list of medicines that produce withdrawal symptoms when abruptly discontinued.
Mild forms of these symptoms include:
However, in serious cases, severe seizures may be experienced even by those who have not had seizures before. This is the most dangerous withdrawal symptom associated with Depakote, and it can be very difficult to control. When untreated, a seizure can result in a condition called sudden unexplained death in epilepsy or SUDEP.
Tips for Controlling Depakote Withdrawal Symptoms
Part of controlling Depakote withdrawal symptoms is taking doctor-prescribed benzodiazepines or tranquilizers such as Xanax, Ativan, Klonopin, Valium, Halcion and Restoril.
The effects of these drugs may also be boosted through natural relaxation techniques such as light massage, warm baths, aromatherapy and drinking herbal teas. To ensure that no unhealthy side effects occur, a person’s doctor must be informed about the use of any of these natural remedies. This is especially necessary when other medical conditions such as liver or pancreatic damage are present in the person dealing with withdrawal.
How to Prevent Withdrawal Symptoms
The good news for people who plan to switch from Depakote to another treatment is that withdrawal symptoms can actually be prevented. One way to do this is to ensure that the drug is taken in the exact dosage, schedule and duration prescribed. When medication has been ongoing for at least two weeks, it is important not to stop taking the drug unless the person’s doctor has been consulted.
Stopping Depakote treatment requires that dosage is tapered off gradually as to give the body enough time to adjust. It is very important to know that not taking these preventive measures can lead to serious health complications.
The Right Way to Stop Depakote Treatment
How exactly a person can be safely weaned off of Depakote depends on a number of factors, including the current dosage and the replacement drug if the person intends to change treatment. It is also only the doctor who can adjust dosage and schedule the frequency of Depakote of use and never the patient. Otherwise, an epileptic can end up with more severe seizures, migraine sufferers can experience more intense and frequent attacks, and individuals with bipolar disorder can have wilder mood swings.
People who have never experienced seizures before can even have them, and this is why the only correct way to stop Depakote treatment is to take instructions from a professional.
Depakote is a drug that acts on the body’s central nervous system, thus requiring utmost caution from those being treated with it. This is to ensure that the medicine's therapeutic effects are maximized, while unwanted side effects, both during and after treatment, are kept to a minimum.